Call or Text Us! 541-640-5354
Hearing Aids by Tricia Leagjeld - Redmond, OR

Woman taking pain killers and thinking about her hearing.

You might not be aware that there are consequences linked to ibuprofen, aspirin, and other over-the-counter pain relievers according to new studies.

You’ll want to think about the risks to your hearing that many over-the-counter and prescription pain medication carry before you choose to use them. Younger men, amazingly, could carry a higher risk factor.

What The Research Says About Hearing Loss And Pain Killers

A thorough, 30-year collaborative study was conducted among researchers from esteemed universities like Harvard, Brigham Young, and Vanderbilt. The researchers asked 27,000 people between the ages of 40 and 74, to fill out a biennial questionnaire that included numerous lifestyle and health questions.

Because the questionnaire was so diverse, researchers were uncertain of what they would find. But the data demonstrated that over-the-counter pain relievers and hearing loss had a solid link.

They also came to a more shocking realization. Men who are 50 or under who routinely use acetaminophen were nearly two times as likely to have hearing loss. Individuals who frequently used aspirin had a 50% chance of suffering from hearing loss. And there is a 61% chance that hearing loss will develop in individuals who use NSAIDs (ibuprofen and naproxen).

It was also striking that taking low doses frequently appeared to be more detrimental to their hearing than taking higher doses occasionally.

We can’t be sure that the pain reliever actually was the cause of this loss of hearing even though we can see a definite correlation. More studies are required to prove causation. But we really should rethink our use of these pain relievers after these compelling findings.

Present Theories About The Connection Between Pain Relievers And Hearing Loss

There are numerous theories as to why pain relievers could cause hearing loss which scientists have come up with.

Your nerves convey the experience of pain to your brain. The flow of blood to a particular nerve is obstructed by over-the-counter pain relievers. This impedes nerve signals that usually communicate with the brain, so you feel a reduced pain level.

There may also be a reduction of blood flow to the inner ear according to scientists. This blood brings vital nutrients and oxygen. Cells will die from undernourishment if this blood flow is reduced for extended periods.

Acetaminophen, which showed the most substantial connection, could also reduce the production of a particular protein that helps protect the inner ear from loud noises.

What You Can do?

Perhaps the most significant point to keep in mind is that men under 50 were more likely to suffer hearing impairment from pain relievers. This verifies that hearing loss doesn’t just affect the elderly. But as you get older, if you take the right steps you will have a better chance of preserving your hearing.

While it’s significant to note that taking these pain relievers can have some adverse consequences, that doesn’t mean you have to completely stop using them. Use pain medication only when you absolutely need to and when dealing with prescription medication, only as prescribed.

If you can find alternative solutions you should consider them as a first option. It would also be a good idea to increase the Omega-3 fat in your diet and decrease foods that cause inflammation. Decreased pain and enhanced blood flow have been demonstrated to come from these practices.

Lastly, is an appointment to see us every year to get your hearing examined. Don’t forget, hearing exams are for people of all ages. If you’re under 50, now is the time to start speaking with us about eliminating further loss of hearing.

Call Today to Set Up an Appointment